Immunomodulators Use Unmasking Immunodeficiency in 3 Patients with Low IgA: Misdiagnosis or Complication?

Carla Irani, MD, FAAAAI, Maya Boustani, Georges Maalouly, Jacques Choucair

Abstract: 

Rationale

Ig A deficiency is the most common congenital immunodeficiency in the world, usually asymptomatic, it can be associated with functional antibody deficiency and autoimmune diseases.

 

Methods

We present 3 cases with low IgA, who develop sepsis and abscesses after immunomodulators prescribed for auto-immune diseases, or post-transplantation.

 

Results

The 1st case is a 16 year old female presenting with steroid dependent neutropenia, and recurrent upper respiratory infections. Two months after receiving the 2nd dose of rituximab, she presents perianal abscess and sepsis.The 2ndcase is a 21 year old girl with multiple granulomas and repetitive sino-pulmonary infections since age 15.She is treated with Methotrexate and glucocorticoids for a diagnosis of Wegener’s disease, develops sepsis and invasive aspergillosis 3 months later.The 3rd case is a 21 year old renal transplant, on mycophenolate mofetil and tacrolimus, developping 2 years after severe skin abcesses.All 3 cases had low IgA and normal IgG levels at baseline. Post-immunomodulators and at onset of infections, the IgG level was very low. Evaluation of specific IgG to encapsulated organisms, diphtheria and tetanos showed no response. All cases were started on intravenous immunoglobulins 600mg/kg/month with partial improvement of infections.

 

Conclusions

With the recent proposition of the term “persistent immunodeficiency after treatment with immunomodulatory drug” (PITID), it would be necessary to evaluate the immune system in patients with isolated low IgA before starting immunomodulators. The detection of rare immunodeficiency syndromes before using these drugs or their persistent suppression of the immune system would avoid severe outcomes in those patients.

abstract No: 

595
    • AAAAI 2015 (71st)